Doctors – good doctors – have been known to prescribe medications to patients without sufficiently warning them of side-effects, leading, sometimes, to disastrous circumstances. In a Washington Post report last month, Janice Neumann outlined some of the various concerns and contexts surrounding this issue of poor doctor-patient communication. In one case, Neumann asked her doctor whether her stomachaches were related to a recent dosage of acid reflux medication. The physician assured her the upset tummy was unrelated. But then, after visiting the FDA’s website, Neumann discovered that, in fact, her physical discomfort was a potential side-effect of the drug.
In yet another case, a 50-year old woman, Liz Awbrey, was prescribed a sedative to help with chronic fatigue. After Awbrey fell while exercising and after extreme weight loss, her physician told her not to worry. Then, when Awbrey decided to stop taking the drug, her mood started to dip and she started having trouble sleeping. She was experiencing withdrawal, another unspoken side-effect.
So why does this happen? Awbrey professed that she had a good doctor. Shouldn’t a good doctor be aware of side-effects and be able to communicate effectively? To understand why doctors fail in this regard, it’s important to understand how they’re introduced to medications and, relatedly, how they’re trained to prescribe those medications.
Pharmaceutical Companies Train Doctors
According to J. Douglas Bremner, a professor at Emory University, physicians must continually be re-educated whenever new drugs become available. In many cases, the seminars that doctors attend to educate themselves on new drugs are often made possible by Big Pharma companies, who have a vested interest in putting their drugs in the hands of patients. Bremner told the Post that he had experience working as a trainer at one of the so-called “continuing education sessions.” One day, he decided to stop using the slides given him by the pharmaceutical companies. Not long after, he stopped receiving invitations to teach the seminars.
As noted by Adriane Fugh-Berman, of Georgetown University, the problem is quite serious. “We’re in sort of a bad situation now where the people in control of prescribing drugs know the least about the drugs,” she told the Washington Post.
The problem extends to all sorts of medications. Let’s briefly look at the potential effects associated with anti-depressants. Many people in the US have been diagnosed with depression, which has led to an increase in anti-depressant prescriptions – in fact, one in six adults take some form of this drug. A pharmaceutical such as this should not be taken lightly. In some cases, patients have indicated that the drug only worsens their condition. For instance, some patients might lose their sex drive or gain weight, which can in turn feed into feelings of inadequacy. In the worst cases, this type of drug can induce suicide ideation.
According to Psychiatrist Carly Snyder, a patient shouldn’t have to be harmed in the process of getting better: “There are many antidepressant options available, and ‘the one’ is a fallacy. I do not believe anyone should have to remain on a medication if it is causing some measure of harm.”
Snyder suggests getting what is known as pharmacogenomics testing. With this type of testing, you can determine a drug’s potential side-effects based on your particular genetic structure.
Of course, over-prescription has been a contributing factor to the booming opioid epidemic as well. Whatever the drug, it’s very important to educate yourself about the potential side-effects and symptoms of withdrawal.
For one, it’s important to know that side-effects (or adverse events) can happen when you begin taking a drug, when you change the dosage and when you stop taking the drug. So even if you’ve already been ingesting your medication, upping the amount can have unwanted consequences.
Lastly, always be sure to ask a medical professional about any side-effects that may occur. To that end, you should ask for the patient prescribing information, which will supply you with a detailed account of the medication and its potential adverse events.
For more information about side-effects, visit the FDA’s website.